Tardive dyskinesia (TD) is a side effect from narcoleptic drugs. It can cause twitching, grimacing, and other involuntary movements. Treatment is focused on prevention, but some natural remedies may provide relief.
Tardive dyskinesia (TD) is a side effect that may be caused by neuroleptic drugs. TD causes uncontrolled or involuntary movements, like twitching, grimacing, and thrusting.
Neuroleptic drugs include antipsychotic medications. They’re often prescribed for psychiatric disorders and neurological disorders. Sometimes, neuroleptic drugs are prescribed for gastrointestinal (GI) disorders.
These drugs block dopamine receptors in your brain. Dopamine is a chemical that helps control emotions and the pleasure center of your brain.
It also plays a role in your motor functions. Too little dopamine may interfere with your muscles and cause the signs and symptoms of TD.
Some studies suggest that between
That’s why it’s important you check with your doctor regularly if you’re using neuroleptic drugs to treat any condition. The symptoms might take several months or years to appear, but some people may experience the reaction after just one dose.
Mild to moderate cases of TD cause stiff, jerking movements of the:
These movements may include blinking frequently, smacking or puckering the lips, and sticking the tongue out.
People with moderate cases of TD often experience additional uncontrolled movement in the:
Severe cases of TD can cause swaying, side-to-side movement of the torso, and thrusting of the pelvis. Whether fast or slow, the movements associated with TD may become so bothersome that they interfere with your ability to work, perform day-to-day tasks, and stay active.
TD is most often a side effect of neuroleptic, or antipsychotic, drugs. These medications are prescribed to treat schizophrenia, bipolar disorder, and other mental health conditions. TD medications are also sometimes prescribed to treat GI disorders.
Your risk for developing TD increases the longer you take these medications. People who are taking an older version of these drugs — known as “first generation” antipsychotics — are more likely to develop TD than people using newer medications.
Medications commonly linked to TD include:
- Chlorpromazine (Thorazine). This is prescribed to treat symptoms of schizophrenia.
- Fluphenazine (Prolixin or Permitil). This medication may treat symptoms of schizophrenia and psychosis, including hostility and hallucinations.
- Haloperidol (Haldol). Haloperidol is prescribed to treat psychotic disorders, Tourette syndrome, and behavior disorders.
- Metoclopramide (Reglan, Metozolv ODT). Metoclopramide is used to treat GI problems, including heartburn and ulcers and sores in the esophagus.
- Perphenazine. This is used to treat symptoms of schizophrenia, as well as severe nausea and vomiting in adults.
- Prochlorperazine (Compro). Prochlorperazine is prescribed to treat severe nausea and vomiting, as well as anxiety and schizophrenia.
- Thioridazine. This is prescribed to treat schizophrenia.
- Trifluoperazine. This medication is prescribed to treat schizophrenia and anxiety.
- Antidepressant drugs. These include trazodone, phenelzine, amitriptyline, sertraline, and fluoxetine.
- Antiseizure drugs. These include phenytoin and phenobarbital.
Not everyone who takes one or more of these drugs in their lifetime will develop TD. Some people who do experience TD will find that symptoms remain even after they stop taking the medication.
Other people may find symptoms get better after stopping or reducing the medication. It’s unclear why some people improve and others do not.
If you begin experiencing symptoms of TD and you’re on neuroleptic medications, let your doctor know right away. They may decide to reduce your dose or switch to a different drug to try and stop the symptoms.
The primary goal for treating TD is to prevent it entirely. That requires regular evaluations by your doctor. During these evaluations, your doctor will use a series of movement measurements to determine if you’re developing TD.
If you begin showing signs of TD, your doctor may decide to lower your dosage or switch you to a new medication that’s less likely to cause TD.
In 2017, the U.S. Food and Drug Administration (FDA)
They control how much of the chemical is received in the areas of your brain responsible for muscle movement. That helps restore proper movement and reduce signs of TD.
The treatment that’s right for you will depend on several factors. These include:
- how severe the TD symptoms are
- how long you’ve been taking the medication
- how old you are
- what medication you’re taking
- associated conditions, such as other neurological disorders
Some natural remedies, such as ginkgo biloba or
TD is just one type of dyskinesia. Other types can be the result of other conditions or diseases.
People with Parkinson’s disease, for example, may experience dyskinesia. People with other movement disorders may experience symptoms of dyskinesia, too.
In addition, the symptoms of TD can be similar to several other conditions. Disease and conditions that also cause atypical movements include:
Part of your doctor’s efforts in diagnosing TD is going through associated conditions and similar conditions that may be confused for TD. A history of using neuroleptic medications helps set possible cases of TD apart from other causes, but it’s not always that simple.
Symptoms of TD may take time to appear. They may show up in a few weeks after you begin taking the drug. They can also take many more months or even years. That’s why diagnosing TD can be difficult.
If symptoms appear after you’ve taken the medication, your doctor may not put the drug and the diagnosis together as quickly. However, if you’re still using the medication, a diagnosis may be a bit easier.
Before your doctor makes a diagnosis, they’ll want to conduct a physical exam. During this exam, they’ll measure your movement abilities. Your doctor will most likely use a scale called the Abnormal Involuntary Movement Scale (AIMS).
AIMS is a five-point measurement that helps doctors measure three things:
- the severity of your movements
- whether you’re aware of the movements
- whether you’re in distress as a result of them
Your doctor may order blood tests and brain scans to rule out other disorders that cause atypical movements. Once other conditions are ruled out, your doctor may make the diagnosis and begin discussing treatment options with you.
If you’re taking antipsychotic medications, your doctor should check you regularly for symptoms of TD. A yearly exam is recommended.
If you receive a diagnosis early, any symptoms you’re experiencing may resolve once you stop taking the medication, change medications, or reduce your dosage.
However, symptoms of TD can be permanent. For some people, they may get worse over time, even after they stop taking the medication.
The best way to prevent TD is to be aware of your body and any unusual symptoms you experience. Make an appointment with your doctor if anything unfamiliar occurs. Together, you can decide how to stop the movements and still treat underlying issues.